Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 91, NWS Quad Cities, IA

June 27, 2019Buchanan County, Delaware County, Dubuque County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 27, 2019, 5:43 PM CDT for Buchanan County, Delaware County, Dubuque County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2019, 5:43 PM CDT (22:43 UTC)
Expired
Jun 27, 2019, 6:03 PM CDT
In force
20 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buchanan County, IA, Delaware County, IA, Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 118 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 12:23 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1660 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

669 
WUUS53 KDVN 272243
SVRDVN
IAC019-055-061-272345-
/O.NEW.KDVN.SV.W.0091.190627T2243Z-190627T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
543 PM CDT Thu Jun 27 2019

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Buchanan County in northeastern Iowa...
  Western Dubuque County in northeastern Iowa...
  Delaware County in northeastern Iowa...

* Until 645 PM CDT.

* At 542 PM CDT, a severe thunderstorm was located near Dundee, or
  near Manchester, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Manchester, Dyersville, Cascade, Epworth, Farley, Edgewood,
  Winthrop, Earlville, Hopkinton, Quasqueton, Lamont, Delhi, New
  Vienna, Colesburg, Worthington, Holy Cross, Greeley, Luxemburg,
  Dundee and Delaware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4240 9181 4264 9164 4264 9090 4230 9094
TIME...MOT...LOC 2242Z 291DEG 26KT 4252 9154 

HAIL...1.00IN
WIND...60MPH
 
$$

DC
2 follow-up statements
392 
WWUS53 KDVN 272257
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
557 PM CDT Thu Jun 27 2019

IAC019-272306-
/O.CAN.KDVN.SV.W.0091.000000T0000Z-190627T2345Z/
Buchanan IA-
557 PM CDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUCHANAN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Iowa.

LAT...LON 4264 9090 4230 9094 4242 9160 4243 9160
      4263 9141
TIME...MOT...LOC 2256Z 291DEG 26KT 4248 9141 

$$

IAC055-061-272345-
/O.CON.KDVN.SV.W.0091.000000T0000Z-190627T2345Z/
Dubuque IA-Delaware IA-
557 PM CDT Thu Jun 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN DUBUQUE AND DELAWARE COUNTIES...

At 556 PM CDT, a severe thunderstorm was located over Manchester,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Manchester, Dyersville, Epworth, Farley, Earlville, Delhi, New
Vienna, Colesburg, Worthington, Holy Cross, Greeley, Luxemburg,
Delaware, Bankston, Oneida, Bankston Park, Manchester Airport,
Cottage Hill, New Wine Park and Baileys Ford Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4264 9090 4230 9094 4242 9160 4243 9160
      4263 9141
TIME...MOT...LOC 2256Z 291DEG 26KT 4248 9141 

HAIL...1.00IN
WIND...60MPH
 
$$

DC
716 
WWUS53 KDVN 272303
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
603 PM CDT Thu Jun 27 2019

IAC055-061-272312-
/O.CAN.KDVN.SV.W.0091.000000T0000Z-190627T2345Z/
Dubuque IA-Delaware IA-
603 PM CDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DUBUQUE AND DELAWARE
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Iowa.

LAT...LON 4264 9090 4230 9094 4242 9160 4243 9160
      4263 9141
TIME...MOT...LOC 2300Z 291DEG 26KT 4246 9135 

$$

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:51 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 27, 3:51 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
351 PM CDT Thu Jun 27 2019

.SYNOPSIS...
Issued at 330 PM CDT Thu Jun 27 2019

A storm complex is currently riding northern periphery of strong
instability gradient, building H7+ MB ridge and elevated mixed
layer(EML) acrs the northern CWA where watch #453 resides through 7
PM. High CAPE battling weak shear scenario, but potential still
there for strong storms and locally heavy rainfall with PWAT pool
pushing 1.5 inches. This will continue to be the scenario for the
next several days in the VCNTY of building heat dome and rounds of
storm clusters/MCS's riding along it in ring of fire pattern acrs
the upper Midwest. Large uncertainty and questions of how far south
these storm complexes can make it and affect the local area, as well
as their remnants lingering into the next day and affecting the
storm scenario for that time frame.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 330 PM CDT Thu Jun 27 2019

Tonight and Friday...Will walk acrs rather high POPs in the northern
CWA-watch area through early evening for the passing linear MCS.
Then lower POPS for lingering isolated to sctrd showers/storms
mainly along and north of Hwy 30 developing on remnant outflow and
discontinuity boundaries during the evening and overnight. Locally
heavy rainfall and wind bursts would be the primary threat for nay
stronger storm developing after the passing line. But there is more
support for a larger storm cluster/MCS development tonight with
another passing wave and H85 MB nocturnal jet interaction acrs the
southern third of MN into west central WI from mid to late evening
and into the early morning hours. Some potential for a portion of
this northern system propagating south into the northern CWA or even
further south late tonight and into Friday morning. Several models
are split on this idea, either decaying them before they get down
into the area as they encounter the upper ridge, or continue to move
on down and make it down to at least the I80 corridor, if in a
weakening fashion as storm outflow/gust front spills out well ahead
of the incoming main line from the north. With the uncertainty, will
have to carry low to moderate POPS into the morning.

Low shear and building high CAPEs again Friday afternoon into
evening, depending much on convective debris lingering and decay, or
more storm development on remnant outflow boundaries. Again with
uncertainty, will have to carry at least slight chc POPs into the
afternoon for much of the area. But also signs of a strong cap/EML
to limit afternoon storm development. Depending on debris clear off
timing, afternoon heating could boost ambient temps back into the
upper 80s to low 90s with at least 70-L 70s DPTs making for near
heat advisory criteria with heat index readings of 95 to 100 degrees.

.LONG TERM...(Friday Night through next Thursday)
ISSUED AT 330 PM CDT Thu Jun 27 2019

Friday evening, where the main outflow boundaries lay out for new
development to focus upon during the late afternoon and evening will
be the challenge for swaths of higher POP placement. The majority of
the models suggest new evening development along a boundary acrs
southern WI into northern IL and far east central/northeast IA. Will
adjust low to moderate POPs accordingly, but a few solutions such as
the NAMnest with a deeper south outflow boundary ignite storms more
acrs the central into southern CWA Friday evening. High CAPE with
low shear make for marginal severe storm potentail again, but a
cluster with a cold pool would be able to produce damaging winds,
as well as locally heavy rainfall again.

Saturday and Sunday...Most of the 12z run medium range models
suggest enough upper ridge/heat dome amplification acrs the mid to
upper MO and MS RVR Valleys to keep the area hot but dry as the ring
of fire storm track continues from acrs the northern plains over to
the northwestern GRT LKS. But still, can't rule out a nocturnal
system trying to bleed south and get close to the area either
Saturday or Sunday nights. If the area stays precip and associated
debris-free, high temps will be in the 90s and there may be a need
for a heat headline especially on Saturday with high humidity values
continuing.

Monday through next Thursday...Longer range trends suggest some
flattening of the upper ridge which may allow for the storm track to
sink more southward toward the local area by early to mid week. The
12z GFS and ECMWF vary on the extent of this, with the ECMWF hanging
on to ridge amplification enough to keep the storms just to the
north and temps in the upper 80s to low 90s through Wed, while the
GFS flattens the ridge in a way it makes for a stormy Tue into Wed
before the main front gets shunted even further to the south for a
dry 4th of July. Will have to carry POPS thru the period with the
differences, but wonder if the heat and ridge will win out like the
Euro suggest's.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1232 PM CDT Thu Jun 27 2019

VFR TAFs are forecast over the next 24 hours. A line of
thunderstorms is currently moving across northern iowa and is
forecast to move across CID TAF area 19 to 21 UTC and DBQ 2o to 22
UTC. periods of mvfr ceilings and visibilties are possible in the
strongest storms. Do not anticipate the storms impacting KMLI and
KBRL.

Models suggest that anther round of storms is possible 09 to 15
utc but left them out of the TAFs due to low confidence in that
forecast.

&&

.HYDROLOGY...
Issued at 330 PM CDT Thu Jun 27 2019

Latest trends in the models still suggests heavy rain with
amounts of 3 to near 5 inches looks possible in locations well
north of the local area over the next week. This amount of rain
would have an impact on the Mississippi River, however the
location would leave additional time for the river to fall before
getting new runoff to move through the system so any rises that
would occur are currently looking to be insignificant, meaning not
raising back above flood stage, or back to particular higher
flood categories. Instead, we will hang on to the idea that this
rain would just continue to delay the river receding back to
normal levels.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...Cousins
HYDROLOGY...Brooks/12
Hazardous weather outlook, Jun 27, 4:05 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
405 PM CDT Thu Jun 27 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
405 PM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will continue mainly north of Interstate
80 through this evening. Some storms may be severe with strong
winds and large hail. They will also produce locally heavy
rainfall and ponding of water. This area is in a Slight Risk for
severe storms through tonight.

More strong storms may move southward down out of Minnesota and
Wisconsin and into the Outlook area late tonight.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Heat indices are expected to be in the mid to upper 90s Friday
through Monday. Saturday and Sunday look to be the hottest days
with heat indices nearing 100 degrees in some locations.

Thunderstorms will be possible Friday and Friday night across
northeast Iowa and northwest Illinois. At this time, There is just
a low chance for severe thunderstorms, with hail, strong winds,
and heavy rain possible with any thunderstorm.

Thunderstorms will be possible daily next week beginning Monday
afternoon. However, confidence is low on timing and areal extent
of thunderstorms and if any storms will have the potential to
reach severe levels.

.SPOTTER INFORMATION STATEMENT...

Activation of spotters and amateur radio networks are likely this
evening north of Interstate 80. They may be needed again for
portions of the area on Friday.

12

In the hours before

Local storm report, Jun 27, 3:57 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 ESE ANAMOSA           42.10N 91.27W
06/27/2019  M0.88 INCH       JONES              IA   TRAINED SPOTTER

&&

ZU
Local storm report, Jun 27, 4:00 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 W MONTICELLO          42.24N 91.23W
06/27/2019  M1.50 INCH       JONES              IA   EMERGENCY MNGR

&&
Local storm report, Jun 27, 4:06 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 N ANAMOSA             42.12N 91.27W
06/27/2019  E0.88 INCH       JONES              IA   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL.

&&

DLF
Local storm report, Jun 27, 4:23 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     LIGHTNING        SCOTCH GROVE            42.17N 91.10W
06/27/2019                   JONES              IA   EMERGENCY MNGR

            OLD UNOCCUPIED BUILDING ON FIRE FROM
            LIGHTNING STRIKE.

&&

ZU
Special weather statement, Jun 27, 4:30 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
430 PM CDT Thu Jun 27 2019

ILC085-IAC031-045-061-097-105-163-272200-
Jo Daviess-Jackson-Cedar-Scott-Dubuque-Jones-Clinton-
430 PM CDT Thu Jun 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL JO
DAVIESS...JACKSON...NORTHERN CEDAR...NORTHWESTERN SCOTT...SOUTH
CENTRAL DUBUQUE...SOUTHEASTERN JONES AND WESTERN CLINTON COUNTIES
UNTIL 500 PM CDT...

At 430 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Bernard to near Tipton. Movement was
east at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Maquoketa, Tipton, Stanwood, Bellevue, Lowden, Wheatland, Olin,
Delmar, Wyoming, Oxford Junction, Lost Nation, Calamus, Andrew,
Bennett, La Motte, Onslow, Monmouth, Springbrook, Toronto and
Bernard.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Illinois...and northeastern and east central Iowa.

LAT...LON 4234 9037 4164 9083 4180 9133 4232 9088
TIME...MOT...LOC 2130Z 278DEG 18KT 4225 9084 4182 9112

DC
Special weather statement, Jun 27, 5:04 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
504 PM CDT Thu Jun 27 2019

IAC019-055-272230-
Buchanan-Delaware-
504 PM CDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCHANAN AND
NORTHWESTERN DELAWARE COUNTIES UNTIL 530 PM CDT...

At 504 PM CDT, a strong thunderstorm was located over Aurora, or 8
miles southeast of Oelwein, moving east at 40 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Edgewood, Lamont, Greeley, Aurora, Dundee, Stanley, Oneida, Twin
Bridges Park, Backbone State Park and Jakway Park.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Iowa.

LAT...LON 4250 9125 4252 9186 4264 9187 4265 9126
TIME...MOT...LOC 2204Z 266DEG 33KT 4262 9177

Cousins

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:16 PM CDTSpecial Weather StatementDVNBuchanan, Delaware, Dubuque, Jackson104 min
Jun 27, 1:39 PM CDTSpecial Weather StatementDVNBuchanan36 min
Jun 27, 2:08 PM CDTSpecial Weather StatementDVNBuchanan, Delaware22 min
Jun 27, 2:30 PM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware30 min
Jun 27, 3:05 PM CDTSpecial Weather StatementDVNBenton, Delaware, Dubuque25 min
Jun 27, 3:29 PM CDTSpecial Weather StatementDVNDubuque, Jackson, Jones, Linn31 min
Jun 27, 3:45 PM CDTSevere Thunderstorm WarningDVNJones45 min
Jun 27, 4:30 PM CDTSpecial Weather StatementDVNCedar, Jackson30 min
Jun 27, 4:39 PM CDTSevere Thunderstorm WarningDVNCedar20 min
Jun 27, 5:04 PM CDTSpecial Weather StatementDVNDelaware26 min
Jun 27, 5:18 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.